New Jersey, 2005

Lightning Strike in New Jersey, June 22, 2005

June 22, 2005 · NWS PHI · 1 event in 1 county or zone

Two separate lightning strikes caused minor damage to a home and a business in Lacey Township.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Two separate lightning strikes caused minor damage to a home and a business in Lacey Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 2:17 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 22, 2:17 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EDT WED JUN 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
THE HEAT OF THE DAY...MARGINAL HUMIDITY AND APPROACHING FRONT HAVE
BEEN ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS THIS AFTERNOON OVER
(MAINLY) NORTHERN PARTS OF OUR CWA. WE HAVE ISSUED 2 SHORT TERM
WARNINGS AS OF 300 PM FOR LOCALLY STRONG WINDS AND SOME HAIL. WELL
KEEP THE ISOLATED/SCATTERED TSRA IN THE FORECAST FOR THE EVENING
THEN CLEAR IT OUT FROM NORTH TO SOUTH LATER TONIGHT. VIS SATELLITE
WITH OBS SHOW DRIER AIR PUNCHING SOUTHWARD INTO NORTHERN PA ATTM. I
WILL NOT CARRY ANY FOG OVERNIGHT WITH THE DROPPING DEW POINTS AND
PROBABLY ENOUGH WIND TO KEEP THINGS MIXED A BIT.

THE REMAINDER OF THE SHORT TERM LOOK GREAT AT THIS POINT. THE HIGH
WILL BUILD OVER OUR REGION THURSDAY AND BE CENTERED ACROSS THE
REGION BY THE AFTERNOON. NE WINDS EARLY IN THE DAY WILL DIMINISH
DURING THE DAY. HUMIDITY LEVELS WILL BE COMFORTABLE WITH DEW POINTS
IN LOW 50S UP NORTH AND MID TO UPPER 50S CENTRAL AND SOUTHERN AREAS.
MAX TEMPS AROUND 80 MOST AREAS AND MID 70S IN THE POCONOS. NICE

FAIR WEATHER WILL CARRY ON INTO FRIDAY AND FRIDAY NIGHT SATURDAY AS
THE HIGH PRESSURE HEAT PUMP EDGES IT WAY OFF THE EAST COAST. THE
SOUTHERLY WIND ON THE BACK SIDE OF THE HIGH WILL BRING A GRADUAL
INCREASE IN HUMIDITY DURING THE PERIOD. MAX TEMPS ON FRIDAY WILL BE
5 TO 7 DEGREES HIGHER THAN THURSDAY WITH MID TO UPPER 80S MOST
AREAS. THE DEW POINTS WILL INCREASE FROM THE LOW 60S EARLY FRIDAY TO
THE MID 60S ON SATURDAY. GET THOSE FANS AND AIR CONDITIONERS READY

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THE 00Z MODELS AGREE ON H5 RIDGING ACROSS THE NORTHEAST AND MIDDLE
ATLANTIC FROM FRIDAY THROUGH EARLY NEXT WEEK. LOOKING AT THE H5
HEIGHT DIFFERENCES BETWEEN THE ECMWF AND GFS...YOU SEE MORE WEAKNESS
ON THE GFS IN THE LATE WEEKEND PERIOD. THIS WILL ALLOW A COLD FRONT
TO PASS ACROSS OUR AREA. THE ECMWF WANTS TO HOLD THE RIDGE STRONG
AND KEEPS THE FRONT TO THE NORTH. HPC HAS SIDED WITH THE 00Z GFS FOR
ITS MEDIUM RANGE FCST AND SINCE IT LOOKS SIMILAR TO ONGOING FCST
ONLY SLIGHT MODIFICATIONS WILL BE MADE.

SATURDAY WILL FEATURE PLENTY OF SUN AND HOT TEMPERATURES. H8 TEMPS
INCREASE TO AROUND 18C BY 00Z SUN WHICH MAKES WIDESPREAD 90S A GOOD
BET. THE FRONT TO THE NORTH APPROACHES LATE SATURDAY AND MOVES
ACROSS THE REGION SUNDAY. FOR NOW WELL HOLD THE LOW CHC POPS FOR
TSRA IN THE NW ZONES FOR LATE SATURDAY WITH SLIGHT CHC POPS FOR THE
REST OF THE REGION. WELL SLIDE THE CHC POPS SOUTHWARD ACROSS THE
REGION SATURDAY NIGHT AND THEN DECREASE THEN FROM NORTH TO SOUTH
SUNDAY AS THE FRONT MOVES OFF TO THE SOUTH. FEEL COMFORTABLE HOLDING
SLIGHT CHC POPS IN FOR LATER SUNDAY...AS ANY SLOWING OF THE FRONT
WILL CAUSE THE PRECIP TO LINGER LATER IN THE DAY. FROPA WILL CAUSE
MAX TEMPS TO BE LOWER SUNDAY AND MONDAY WITH READINGS AROUND 80 SUN
AND LOW 80S MON.

THE GFS BUILDS THE H5 RIDGE FURTHER TO THE WEST WHEN COMPARED TO THE
ECMWF EARLY NEXT WEEK. THE H5 HEIGHTS WILL REBOUND OVER THE OHIO
VALLEY AND THIS FAVORS A PERIOD OF HOT BUT DRY WEATHER FOR OUR
REGION. MEAN RH PROGS SHOW A PROLONGED PERIOD OF LOW RH FOR OUR
AREA...SO WELL PLAY DOWN THE POPS FOR NOW. MAX TEMPS TUE AND WED
WILL ONCE AGAIN GO INTO THE MID TO UPPER 80S. THE AMPLIFIED PATTERN
BREAKS DOWN AFTER WED AND ANY SHOWERY RELIEF FROM THE HOT WEATHER
MAY HAVE TO WAIT UNTIL THE FIRST FEW DAYS OF JULY.

&&

.AVIATION...
AT 3:00 PM, THE COLD FRONT WAS DROPPING SOUTHWARD THROUGH OUR
REGION.  A GOOD DEAL OF CUMULUS HAD DEVELOPED IN THE HEAT OF THE
AFTERNOON, ALONG WITH SCATTERED SHOWERS AND ISOLATED TSTMS.  BEING
THAT IN THE VCNTY OF OUR TAF SITES THE TSTM ACTIVITY SHOULD REMAIN
ISOLATED WEVE COVERED IT WITH THE MENTION OF CB.  IF IT LOOKS A
LITTLE MORE LIKELY THAT A TSTM WILL HIT ONE OF OUR TAF SITES WELL
AMEND THE FORECAST FOR THAT LOCATION.

BY 8:00 PM, THE FRONT SHOULD BE SOUTH OF KMIV AND KACY, AND THE
SHOWERS AND TSTMS WILL HAVE DISSIPATED OR MOVED TO THE SOUTH OF OUR
REGION.  THE SKY IS EXPECTED TO CLEAR RAPIDLY THIS EVENING. WITH A
SLIGHT BREEZE AND LOW DEW POINT TEMPS THERE SHOULD BE NO VSBY
RESTRICTIONS AROUND DAYBREAK ON THURSDAY.

&&

.MARINE...
BEING THAT THERE SHOULDNT BE MUCH WIND WITH THIS EVENINGS COLD
FRONT OR THE COLD FRONT EXPECTED FOR SUNDAY, CONDITIONS ON OUR
COASTAL WATERS WILL LIKELY REMAIN RATHER TRANQUIL THROUGH THE
BEGINNING OF NEXT WEEK. WIND SPEEDS ARE FORECAST TO GO NO HIGHER
THAN 15 KNOTS AND WAVE HEIGHTS ON OUR OCEAN WATERS WILL REMAIN
MOSTLY IN THE 2 TO 3 FOOT RANGE.

&&

.TIDES...
THE ASTRONOMICAL TIDES WILL REMAIN HIGH FOR THE NEXT COUPLE OF DAYS
(ESPECIALLY THOSE ASSOCIATED WITH THE EVENING HIGH TIDE ON THE
OCEANFRONT).  BEING THAT THERE WILL BE AN ONSHORE FLOW FOR A TIME
FROM TONIGHT INTO THURSDAY, THERE COULD BE SOME SPOTTY MINOR TIDAL
FLOODING MAINLY IN THE USUAL LOCATIONS (WEST ATLANTIC CITY, NORTH
WILDWOOD, FENWICK ISLAND).  HOWEVER, ANY MINOR FLOODING SHOULD NOT
BE WIDESPREAD ENOUGH TO WARRANT A SPECIAL WEATHER STATEMENT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

SHORT TERM/LONG TERM...OHARA
AVIATION/MARINE...IOVINO
Hazardous weather outlook, Jun 22, 3:31 AM EST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 AM EDT WED JUN 22 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-230830-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
431 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

SCATTERED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MAY BRING
LOCALIZED GUSTY WINDS, HEAVY RAIN, AND SMALL HAIL TODAY. THE RIP
CURRENT RISK FOR TODAY IS LOW...HOWEVER, CONDITIONS MAY APPROACH
MODERATE AT TIMES, ESPECIALLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...

THE RIP CURRENT RISK FOR THURSDAY MAY BE MODERATE.

THE THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY
OVER NORTHERN AREAS, AND SUNDAY INTO SUNDAY EVENING OVER SOUTHERN
PORTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 22, 3:18 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
418 PM EDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     HAMBURG            41.15N 74.57W
06/22/2005                   SUSSEX             NJ   HAMBURG POLICE

            TREES AND WIRES DOWN.

0355 PM     TSTM WND DMG     WOODBRIDGE TWP     40.57N 74.29W
06/22/2005                   MIDDLESEX          NJ   TRAINED SPOTTER

            TREE DOWN ONTO HOUSE.

OHARA

The radar

The Philadelphia radar (KDIX), 16 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ocean

When
June 22, 4:15 PM EST
Where
Ocean County, Bayville
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456089.